Nebraska, 2010

Hail and Damaging Wind in Nebraska, June 27, 2010

June 27, 2010 · NWS GID · 2 events in 1 county or zone

Driven by a mid-level shortwave trough crossing the Northern Plains, a surface cold front advanced southeast across the Central Plains region. Initially, a complex of strong to severe thunderstorms flared up across the Central High Plains during the late evening hours on the 26th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

Driven by a mid-level shortwave trough crossing the Northern Plains, a surface cold front advanced southeast across the Central Plains region. Initially, a complex of strong to severe thunderstorms flared up across the Central High Plains during the late evening hours on the 26th. These storms then rolled east into South Central Nebraska during the early Sunday morning hours on the 27th, primarily affecting areas between Interstate 80 and the Kansas state line. Although deep-layer wind shear values were modest, only around 30 knots, instability was high with MUCAPE values of 2000-3000 J/kg. As a result, a few storms within the area became severe. One of the hardest-hit areas was in and near Geneva in Fillmore County, where estimated wind gusts to around 70 MPH caused power outages, substantial damage to trees, and also some structural damage. Hail up to quarter size, and locally heavy rainfall in excess of 2 inches also affected Fillmore County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Jun 27, 1:14 AM CST, 4 minutes earlier.

Area forecast discussion, Jun 27, 1:14 AM CST, 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
214 AM CDT SUN JUN 27 2010

.DISCUSSION...COLD FRONT IS SLIDING SOUTHEAST THROUGH OUR CWA
EARLY THIS MORNING AND SHOULD HAVE CLEARED ALL ZONES BY MID
MORNING. THUNDERSTORMS ASSOCIATED WITH THIS FRONT WILL ALSO BE ON THE
MOVE ACROSS THE AREA AND EXIT SOUTHEASTERN ZONES BY LATER THIS
MORNING. THUNDERSTORM THREAT IS ALREADY OVER IN OUR NORTHWESTERN
ZONES.

TEMPERATURES WILL BE A GOOD FIVE TO TEN DEGREES COOLER TODAY
BEHIND THE SFC TROUGH WITH NORTH WINDS. THE COOL DOWN WILL BE
BRIEF AS AN UPPER LEVEL RIDGE BEGINS TO NUDGE EASTWARD FROM THE
ROCKIES AND INTO THE HIGH PLAINS ON MONDAY SENDING TEMPERATURES
BACK INTO THE UPPER 80S AND LOWER 90S. UPPER RIDGE WILL BE THE
DOMINATE FEATURE ACROSS THE PLAINS MONDAY THROUGH FRIDAY...WHICH
WILL RESULT IN HOT AND DRY WEATHER. HIGHS WILL CONSISTENTLY BE IN
THE UPPER 80S TO LOWER 90S.

FORECAST MODELS SHOW THE UPPER RIDGE EVENTUALLY MIGRATING INTO THE
SOUTHEASTERN CONUS BY NEXT WEEKEND WITH UPPER LEVEL TROUGHING
ACROSS THE NORTHERN ROCKIES. THUNDERSTORMS WILL AGAIN BE POSSIBLE
BY THE HOLIDAY WEEKEND IN ASSOCIATION WITH THIS NEXT UPPER
WAVE. AT THIS TIME...THERE IS STILL A GOOD DEAL OF MODEL UNCERTAINTY
ON WHERE FRONTAL BOUNDARIES WILL SET UP THAT FAR OUT AND WILL JUST
CARRY A SLIGHT POP TO ALERT PEOPLE TO AT LEAST SOME CHANCE OF
THUNDERSTORMS BY THE FOURTH OF JULY HOLIDAY WEEKEND. UNTIL
THEN...EXPECT MOST AREAS WILL BEGIN TO DRY OUT PRETTY GOOD GIVEN
THE WARM TEMPERATURES ALONG WITH SEVERAL MORE DAYS OF DRY WEATHER.

&&

.AVIATION...06Z TAF. THUNDERSTORMS ARE TRACKING AWAY FROM THE KGRI
AREA. THERE COULD BE A SHOWER PRIOR TO DAWN...BUT WITH LITTLE
AVIATION IMPACT. WIND WILL REMAIN OUT OF THE NORTH TODAY. CLOUDS
WILL GRADUALLY DIMINISH DURING THE DAY.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&

DISCUSSION...WESELY
Hazardous weather outlook, Jun 27, 12:12 AM CST, 1 hour 6 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE HASTINGS NE
112 AM CDT SUN JUN 27 2010

NEZ039>041-046>049-060>064-072>077-082>087-271200-
VALLEY-GREELEY-NANCE-SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-
HALL-HAMILTON-YORK-GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-
FURNAS-HARLAN-FRANKLIN-WEBSTER-NUCKOLLS-THAYER-
112 AM CDT SUN JUN 27 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT.

ISOLATED TO SCATTERED THUNDERSTORMS HAVE DEVELOPED NEAR A COLD
FRONT IN SOUTH CENTRAL NEBRASKA. SOME SEVERE STORMS ARE
POSSIBLE...WITH LARGE HAIL TO THE SIZE OF QUARTERS AND DAMAGING
WINDS IN EXCESS OF 60 MPH THE PRIMARY HAZARDS. ALL OF THE
THUNDERSTORM ACTIVITY WILL DRIFT SOUTHEAST OF THE REGION AS THE
NIGHT PROGRESSES.

MINOR RIVER FLOODING WILL CONTINUE ALONG THE PLATTE RIVER IN
SOUTHERN BUFFALO AND FAR NORTHERN KEARNEY COUNTIES.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

AN ISOLATED NON SEVERE THUNDERSTORM MAY LINGER IN THE HEBRON AND
SUPERIOR AREAS EARLY SUNDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

KSZ005>007-017>019-271200-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-
112 AM CDT SUN JUN 27 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
KANSAS.

.DAY ONE...TONIGHT.

ISOLATED THUNDERSTORMS ARE POSSIBLE THIS EVENING AND OVERNIGHT
ACROSS NORTH CENTRAL KANSAS. THERE IS A SLIGHT RISK OF SEVERE
WEATHER THIS EVENING...WITH THE MAIN HAZARDS LARGE HAIL AND
DAMAGING WINDS. THE RISK FOR SEVERE WEATHER IS LIMITED...AND
SHOULD GREATLY DIMINISH BY THE MIDNIGHT HOUR.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

A COUPLE OF NON SEVERE THUNDERSTORMS MAY LINGER OVER THE OUTLOOK
AREA SUNDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

HEINLEIN

In the hours before

Local storm report, Jun 26, 10:43 PM CST, 2 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
1143 PM CDT SAT JUN 26 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1135 PM     HAIL             12 WNW PHILLIPSBURG     39.82N 99.53W
06/26/2010  E0.88 INCH       PHILLIPS           KS   CO-OP OBSERVER

&&

WESELY
Special weather statement, Jun 26, 11:15 PM CST, 2 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
1215 AM CDT SUN JUN 27 2010

NEZ041-048-270600-
MERRICK NE-NANCE NE-
1215 AM CDT SUN JUN 27 2010

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MERRICK AND
SOUTHEASTERN NANCE COUNTIES UNTIL 100 AM CDT...

AT 1210 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR FULLERTON...OR 31 MILES WEST OF
COLUMBUS...MOVING EAST AT 15 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  GENOA...
  SILVER CREEK...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4132 9761 4127 9805 4140 9806 4146 9771
      4145 9770 4140 9770 4140 9764 4134 9759
TIME...MOT...LOC 0515Z 262DEG 13KT 4133 9792

HEINLEIN
Special weather statement, Jun 26, 11:25 PM CST, 1 hour 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
1225 AM CDT SUN JUN 27 2010

NEZ083-084-270615-
FRANKLIN NE-HARLAN NE-
1225 AM CDT SUN JUN 27 2010

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN HARLAN AND WESTERN
FRANKLIN COUNTIES UNTIL 115 AM CDT...

AT 1224 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR REPUBLICAN CITY...OR 24 MILES SOUTH OF
HOLDREGE...MOVING EAST AT 15 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  REPUBLICAN CITY...
  HARLAN COUNTY DAM...
  NAPONEE...
  BLOOMINGTON...
  FRANKLIN...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4026 9891 4002 9888 4001 9935 4019 9938
TIME...MOT...LOC 0525Z 264DEG 12KT 4011 9925

HEINLEIN
Special weather statement, Jun 26, 11:31 PM CST, 1 hour 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
1231 AM CDT SUN JUN 27 2010

KSZ005-270615-
PHILLIPS KS-
1231 AM CDT SUN JUN 27 2010

...SIGNIFICANT WEATHER ADVISORY FOR PHILLIPS COUNTY UNTIL 115 AM
CDT...

AT 1228 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR PRAIRIE VIEW...OR 10 MILES WEST OF
PHILLIPSBURG...MOVING EAST AT 20 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  PHILLIPSBURG...
  WOODRUFF...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3997 9963 4000 9963 4000 9917 3976 9918
      3962 9963 3986 9964 3987 9964 3996 9964
TIME...MOT...LOC 0531Z 259DEG 18KT 3980 9949

HEINLEIN
Special weather statement, Jun 27, 12:21 AM CST, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
121 AM CDT SUN JUN 27 2010

NEZ075-084-085-270700-
ADAMS NE-FRANKLIN NE-WEBSTER NE-
121 AM CDT SUN JUN 27 2010

...SIGNIFICANT WEATHER ADVISORY FOR WEBSTER...NORTHEASTERN FRANKLIN
AND SOUTHERN ADAMS COUNTIES UNTIL 200 AM CDT...

AT 119 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR CAMPBELL...OR 27 MILES SOUTHWEST OF
HASTINGS...MOVING EAST AT 25 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  BLADEN...
  RED CLOUD...
  COWLES...
  BLUE HILL...
  ROSEMONT...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4002 9872 4034 9881 4035 9877 4035 9873
      4036 9872 4045 9828 4014 9827
TIME...MOT...LOC 0621Z 259DEG 23KT 4028 9867

HEINLEIN
Special weather statement, Jun 27, 12:50 AM CST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
150 AM CDT SUN JUN 27 2010

NEZ076-086-270730-
CLAY NE-NUCKOLLS NE-
150 AM CDT SUN JUN 27 2010

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL NUCKOLLS AND CLAY
COUNTIES UNTIL 230 AM CDT...

AT 147 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR DEWEESE...OR 18 MILES SOUTHEAST OF
HASTINGS...MOVING NORTHEAST AT 25 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  GLENVIL...
  DEWEESE...
  FAIRFIELD...
  EDGAR...
  CLAY CENTER...
  SARONVILLE...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 4028 9813 4033 9818 4036 9827 4043 9827
      4044 9828 4052 9827 4063 9796 4044 9781
      4042 9782
TIME...MOT...LOC 0650Z 242DEG 23KT 4038 9820

HEINLEIN

The radar

The Grand Island radar (KUEX), 79 km away, was scanning. The volume nearest the first event began at 07:19 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Fillmore

When
June 27, 1:18 AM CST
Where
Fillmore County, 2 mi ESE of Geneva
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.519, -97.545

Thunderstorm Wind, Fillmore

When
June 27, 1:45 AM CST to 1:50 AM CST
Where
Fillmore County, 0.99 mi WSW of Geneva
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.526, -97.598

Numerous tree limbs of 6 to 8 inches in diameter, along with as many as a dozen large trees, were blown down by the wind. Some of these limbs came down on power lines, causing power to be lost across portions of town for approximately 2 hours. Damage reports from across town included some roof and window damage to several buildings, an unhooked semi trailer being blown on its side, and a light pole being knocked down onto the bleachers at the local baseball field.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2010Every state in 2010This day in weather historyWarnings in Nebraska, June 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 228834, 228839.